Oral ulcers in kidney transplant recipients treated with sirolimus and mycophenolate mofetil


    loading  Checking for direct PDF access through Ovid

Abstract

Background. In an attempt to reduce calcineurin inhibitor toxicity, transplant patients treated with tacrolimus can be switched to maintenance treatment with sirolimus.Methods. In a prospective, randomized, multicenter trial, 33 kidney transplant recipients on steroid-free maintenance treatment with tacrolimus and mycophenolate mofetil continued tacrolimus and mycophenolate mofetil (control group, n=18) or were converted from tacrolimus to sirolimus (study group, n=15) at 1 year after transplantation.Results. The study was prematurely stopped as a result of a cluster of nine patients suffering from painful oral ulcerations in the study group. Oral ulcerations did not occur in the control group. The authors here report on the individual cases suffering from this side effect of the instituted immunosuppressive regimen.Conclusions. The authors review the literature with respect to the occurrence of oral ulcers associated with the use of sirolimus or mycophenolate mofetil and speculate on the causes of the high incidence of oral ulcers in their study group. Possible explanations are overimmunosuppression during the period of the conversion from tacrolimus to sirolimus without antiviral prophylaxis, the use of the oral emulsion instead of tablets, or the lack of corticosteroid co-administration.

    loading  Loading Related Articles